MAREA, Syria, Aug. 24 (UPI) -- Islamic State militants allegedly used chemical weapons in an attack last week in northern Syria that injured dozens of people, witnesses and humanitarians said Monday.
Humanitarian group Syrian American Medical Society (SAMS) said its field hospital received more than 50 patients after some 50 shells were fired on civilian areas in the city of Marea on Friday. The victims, including children, showed symptoms of chemical exposure, the group said.
"Initial symptoms included respiratory irritation, wheezing, coughing, irritation and redness of the eyes and mucous membranes, skin irritation, and severe itching," a news release from SAMS said. "Roughly 30 civilians developed skin blisters, with doctors identifying the agent to be mustard gas. Patients were treated with dressings for skin lesions, bronchodilators, antidotes and oxygen."
Syrian rebels fighting in the area confirmed reports IS -- also identified as Daesh and by the acronyms ISIS and ISIL -- used chemical weapons.
"At least half of the 50 mortar and artillery shells fired by ISIS contained poisonous mustard gas," Hussein Nasir, a spokesman for a Syrian rebel group, the Shami Front, told The New York Times.
"The shells landed randomly on different parts of the city resulting in many injuries," he said. "Some bad odor filled the air, and those who were exposed showed symptoms of suffocation, skin irritation and swelling."
This isn't the first time IS has been suspected of using chemical weapons in attacks in Iraq and Syria. On Aug. 13, Pentagon officials said they were investigating "credit" reports IS used mustard gas in an attack near Erbil, Iraq, leaving dozens of Kurdish fighters with breathing difficulties.
SAMS said hair and blood samples were taken from some of Friday's victims in order to determine if and what kind of chemical weapons were allegedly used. A nurse at the SAMS field hospital said he noticed a strange odor on the clothing of the victims.
"We received a family in very bad condition -- two parents and a child," the nurse, Tariq Najjar said. "They had difficulty breathing, severe headaches, a running nose, skin irritation and red teary eyes."